Tornadoes · United States · Michigan · 2006

F0 tornado, Estral Beach, Michigan, June 27, 2006

This F0 tornado ran 0.2 miles across Monroe County on June 27, 2006, touching down at 3:34 PM EDT and reaching 10 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 27, 2006
Touchdown
3:34 PM EDT (19:34 UTC)
Path length
0.2 miles (0.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Monroe County
Touchdown point
42.000, -83.250
Lift-off point
42.000, -83.250
Record number
707

What the Weather Service recorded

A very thin tornado briefly touched down just west of Chinavere Road and just north of Dixie Highway in Berlin Township at 1434 EST on Tuesday, June 27th. The tornado tracked southeast and lifted as it moved across Dixie Highway. The Tornado was rated an F0 anticyclonic tornado with winds up to 65 MPH. The tornado was on the ground for less than a minute but long enough to blow over a loaded tractor-trailer rig weighing 45,000 pounds parked next to a home. Only minor structural damage occurred to the home. The tornado created crop-circle like patterns in a neighboring wheat field. No injuries or deaths were reported. Property damages included the loss of the truck, confirmed at $50K. The same storm cell produced a waterspout over Lake Erie just moments later.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
19:47 UTC20:05 UTCTornado WarningDTX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Jun 27, 1:00 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 PM EDT TUE JUN 27 2006

.AVIATION...

WATER VAPOR IMAGERY INDICATING A MID LEVEL DRY SLOT MOVING THROUGH
SOUTHEAST MICHIGAN...WITH A VORT MAX MOVING INTO SOUTHWEST LOWER
MICHIGAN. THE DRY MID LEVELS MAY LIMIT THE AREAL COVERAGE OF
THUNDERSTORMS. NONE-THE-LESS...WILL CONTINUE TO CARRY THUNDERSTORMS
AT EACH TAF SITE LATE THIS AFTERNOON AS WE CONTINUE TO DESTABILIZE
WITH NO CAP. STORMS APPEAR TO BE FIRING ALONG CONVERGENT LINE WHICH
STRETCHES FROM DETROIT SOUTHWEST TO FORT WAYNE INDIANA.
EXPECTING FOG TONIGHT ONCE AGAIN...BUT NOT NEARLY AS DENSE WITH A
SLIGHTLY BETTER GRADIENT AND SOME DRYING OUT OF THE LOW LEVELS. ANY
FOG AND LOW STRATUS AROUND TOMORROW WILL RISE TO BKN MVFR CEILINGS
BY LATE MORNING...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED TOMORROW AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 338 AM EDT TUE JUN 27 2006

SHORT TERM...TODAY AND TONIGHT

THE OVERALL LARGE SCALE PATTERN REMAINS FAIRLY AMPLIFIED WITH A
LARGE RIDGE OVER WESTERN NORTH AMERICA AND OVER THE WESTERN
ATLANTIC. THE CURRENT WATER VAPOR LOOP SHOWS A SHORT WAVE DIVING
INTO NORTHERN MINNESOTA WITH A SECONDARY SHORT WAVE OVER ILLINOIS.
THE 00Z MODEL SUITE INITIALIZED THESE WAVES WELL. MODEL SOLUTIONS
CONTINUE TO INDICATE THE WAVE DROPPING INTO MINNESOTA WILL AMPLIFY
AS IS HEADS INTO THE WESTERN GREAT TONIGHT. THE NAM SOLUTION BECOMES
MUCH MORE AMPLIFIED WITH THE WAVE THAN THE GFS. SINCE THE NAM HAS
BEEN OVER AMPLIFYING THESE WAVES THE LAST COUPLE OF
DAYS...PREFERENCE LIES WITH THE GFS IN TERMS OF THE LARGE SCALE
PATTERN. THIS WAVE WILL ACT TO LIFT THE WAVE OVER IL INTO SOUTHERN
MICHIGAN THIS AFTERNOON...WITH MODELS FORECASTING A RAPID
DEAMPLIFICATION OF THE WAVE AS IT HEADS INTO SOUTHERN MICHIGAN THIS
AFTERNOON.

THE 00Z UPPER AIR ANALYSIS SHOWED AN AXIS OF DEEP MOISTURE EXTENDING
ACROSS SOUTHERN MICHIGAN. MUCH DRYER MID LEVEL AIR HOWEVER IS
APPARENT ON THE WATER VAPOR LOOP MOVING NORTH ACROSS INDIANA...
ASSOCIATED WITH THE SHORT WAVE OVER IL. THIS MID LEVEL DRY AIR WILL
WORK NORTH ACROSS SE MICHIGAN THIS MORNING. THIS COUPLED WITH
STEEPENING MID LEVEL LAPSE RATES WILL LIKELY TOUCH OFF SOME
SCATTERED CONVECTION THIS MORNING.

MID LEVEL CLOUDS OVER THE REGION ARE EXPECTED TO DIMINISH DURING
THE COURSE OF THE MORNING. LOW LEVEL MOISTURE SHOULD ALSO MIX OUT.
SO EXPECT AT LEAST PARTLY SUNNY SKIES TODAY...WHICH WILL HELP RAISE
TEMPS TO AROUND 80 THIS AFTERNOON. WITH DEWPOINTS IN THE LOW TO MID
60S...SURFACE BASED CAPE PER MODIFIED NAM SOUNDINGS WILL APPROACH
1500 J/KG THIS AFTERNOON. DESPITE MODEL FORECASTS WHICH INDICATE THE
APPROACHING SHORT WAVE TO WEAKEN AND WITH NEGATIVE THETA E ADVECTION
AT 700MB...THINK THERE WILL BE ENOUGH LARGE SCALE SUPPORT ALONG WITH
AMPLE BOUNDARY LAYER CONVERGENCE THIS AFTERNOON TO CARRY NUMEROUS
SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON INTO THE EVENING. SPC
HAS PLACED THE ENTIRE FORECAST AREA IN A SLIGHT RISK TODAY. THIS
APPEARS REASONABLE AS MODEL SOUNDINGS INDICATE MORE CAPE DENSITY
TODAY COMPARED TO YESTERDAY WITH COOLER AND DRYER MID LEVEL AIR OVER
SOUTHERN MI. SOME MODEST DEEP LAYER SHEAR IS ALSO EXPECTED WITH
0-6KM SHEAR FORECAST TO BE AROUND 30 KTS THIS AFTERNOON. HAIL
APPEARS THE BE THE MAIN CONCERN WITH WET BULB ZERO HEIGHTS DROPPING
TO 10K FT THIS AFTERNOON. CAN NOT RULE OUT SOME STRONG WIND GUSTS
THOUGH...ESPECIALLY IF MORE SURFACE INSTABILITY IS REALIZED.

LONG TERM...WEDNESDAY THROUGH TUESDAY

IT SEEMS WE ARE SETTING THE STAGE FOR AN ACTIVE EXTENDED PORTION OF
THIS FORECAST ESPECIALLY HEADING INTO THE HOLIDAY WEEKEND.

THIS MORNINGS WATER VAPOR ANALYSIS REVEALS A RATHER ACTIVE UPPER
FLOW WITH AN UPPER LOW MOVING ACROSS THE GULF OF ALASKA.  THIS WILL
KEEP THE MAIN JET ACROSS CANADA YET PERTURBATIONS WITHIN THE FLOW
COULD PROVIDE FOR AN ACTIVE PATTERN ACROSS THE GREAT LAKES.
PRECEDING THIS IS ANOTHER WAVE DIVING SOUTHWARD ACROSS MINNESOTA
WHERE 500MB TEMPS WERE NEAR -20C.  THE GFS DID A SLIGHTLY BETTER JOB
WITH THE INITIAL BUT THE NAM HAS A BETTER COMPACT SHAPE WITH THE
UKMET SOMEWHAT AN AVERAGE.  SO WE WILL FOLLOW THE UKMET TRACK OF
THIS WAVE WHICH IS EXPECTED TO BE OVER THE STATE BY LATE AFTERNOON.
THIS SETS FOR DECENT MID LEVEL LAPSE RATES AND WE WILL CARRY
SCATTERED POPS FROM MID-MORNING THROUGH THE AFTERNOON.  IF WE ARE
ABLE TO SEE SOME SUNSHINE AND KEEP THOSE DEWPOINTS AROUND
60F...COULD BE ANOTHER ACTIVE DAY ALONG THE FRONTAL BOUNDARY.
SURFACE BOUNDARY AND UPPER LEVEL WAVE WILL TRANSLATE EASTWARD
OVERNIGHT AND WE WILL RETAIN THE CHANCE FOR SHOWERS/STORMS
WEDNESDAY NIGHT.

IMPROVING CONDITIONS EXPECTED THROUGH THE DAY BUT TIMING OF THIS
UPPER LEVEL TROUGH PASSAGE REMAINS A CONCERN.  THERMAL TROUGH DOES
LAG BEHIND SOMEWHAT PER THE NUMERICS AND FORECAST SOUNDINGS STILL
SUGGEST CAPES NEAR 1000 J/KG.  AT THIS TIME WE WILL HOLD ONTO THE
CHANCE FOR CONVECTION BUT SHOW THE HIGHER POPS FOR THE EASTERN CWA.
WITH AN INCREASING NORTHWEST FLOW...WE WILL GO WITH PTSUNNY
CONDITIONS AND TEMPS REMAINING INTO THE MIDDLE 70S.

NOW THE REAL INTERESTING ASPECT TO THIS FORECAST WILL BE THE
EVENTUAL IMPACT OF THAT PACIFIC SYSTEM AND ALL OF THAT WARMTH THAT
HAS BUILT UP THE PAST SEVERAL DAYS ACROSS THE WEST.  BAROCLINICITY
WILL BE ON THE INCREASE ACROSS THE NORTHERN PLAINS WITH SURFACE
FRONT BECOMING MORE DEFINED EAST OF THE DIVIDE.  LOW LEVEL JET WILL
INCREASE WITH 500MB WIND SPEEDS PROGGED TO BE INCREASING TOWARD
50KTS PER THE GFS/DGEX AND ECMWF.  THIS COULD SET THE STAGE FOR A
SQUALL LINE AND/OR DERECHO EVOLVING UPSTREAM AND TRACKING EASTWARD
TOWARD THE GREAT LAKES FRIDAY INTO FRIDAY NIGHT.  STILL PLENTY OF
TIME TO MONITOR UPSTREAM AND NUMERICAL TRENDS BUT SOMETHING TO WATCH
CLOSELY SINCE THIS WILL BE THE HOLIDAY WEEKEND AND PLENTY OF OUTDOOR
ACTIVITIES.

OUR ACTIVE NORTHWEST FLOW REMAINS IN PLACE AND PLACEMENT OF
BAROCLINIC ZONE WILL DICTATE OUR WEATHER HEADING INTO THE
INDEPENDENCE DAY.  TRENDS OF THE DGEX/ECMWF/GFS ARE FOR ANOTHER
CHANCE FOR CONVECTIVE COMPLEX TO IMPACT THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...SF
SHORT TERM...CONSIDINE
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 4:25 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EDT TUE JUN 27 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
425 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. ANY
THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. THE MORE NUMEROUS
THUNDERSTORMS AND BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2
PM AND 10 PM. THUNDERSTORMS TODAY ARE EXPECTED TO MOVE NORTHEAST
AT 15 MPH.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THIS SYSTEM COMBINED WITH THE UNSTABLE
AIRMASS OVER SOUTHEAST MICHIGAN WILL TRIGGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCYMANAGERSS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
425 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THUNDERSTORMS
WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50 KNOTS. ANY
THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. THE MORE NUMEROUS
THUNDERSTORMS AND BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2
PM AND 10 PM. THUNDERSTORMS TODAY ARE EXPECTED TO MOVE NORTHEAST
AT 15 MPH.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THIS SYSTEM COMBINED WITH THE UNSTABLE
AIRMASS OVER SOUTHEAST MICHIGAN WILL TRIGGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCYMANAGERSS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 27, 11:11 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1111 AM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             3 SE MOUNT CLEMENS      42.57N 82.84W
06/27/2006  E0.75 INCH       MACOMB             MI   PUBLIC

            OBSERVED AT METRO BEACH METROPARK.

&&

HATZOS
Local storm report, Jun 27, 2:44 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
244 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     MANCHESTER              42.15N 84.04W
06/27/2006  E60 MPH          WASHTENAW          MI   EMERGENCY MNGR

            TWO 12-INCH DIAMETER LIMBS TOOK DOWN POWER LINES.

&&

HATZOS
Local storm report, Jun 27, 2:59 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
259 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 N BRIDGEWATER         42.20N 83.90W
06/27/2006  E0.75 INCH       WASHTENAW          MI   PUBLIC

            OBSERVED AT HICKORY STICKS GOLF CLUB.

&&

HATZOS
Local storm report, Jun 27, 3:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     SALINE                  42.18N 83.78W
06/27/2006  E65.00 MPH       WASHTENAW          MI   TRAINED SPOTTER

            HAIL TO 3/4 INCH DIAMETER ALSO REPORTED. 6-INCH DIAMETER
            TREES DOWNED.

0300 PM     HAIL             3 N SALINE              42.22N 83.78W
06/27/2006  M0.75 INCH       WASHTENAW          MI   TRAINED SPOTTER

0307 PM     HAIL             4 S ANN ARBOR           42.22N 83.73W
06/27/2006  E1.75 INCH       WASHTENAW          MI   TRAINED SPOTTER

            OBSERVED AT THE INTERSECTION OF STATE STREET AND MORGAN
            ROAD.

0310 PM     HAIL             ANN ARBOR               42.28N 83.73W
06/27/2006  M0.75 INCH       WASHTENAW          MI   NWS EMPLOYEE

            OBSERVED AT THE INTERSECTION OF PACKARD AND EISENHOWER.

&&

HATZOS
Local storm report, Jun 27, 3:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 N SALINE              42.20N 83.78W
06/27/2006  E1.00 INCH       WASHTENAW          MI   TRAINED SPOTTER

            OBSERVED AT THE INTERSECTION OF TEXTILE AND ANN
            ARBOR-SALINE ROADS. WIND GUSTS ESTIMATED TO 55 MPH.

0310 PM     TSTM WND DMG     3 SSE ANN ARBOR         42.24N 83.71W
06/27/2006                   WASHTENAW          MI   LAW ENFORCEMENT

            FOUR UTILITY POLES DOWNED. HAIL TO 1 INCH ACCUMULATING ON
            GROUND BETWEEN SALINE AND YPSILANTI.

0310 PM     HAIL             WARREN                  42.49N 83.03W
06/27/2006  E0.88 INCH       MACOMB             MI   TRAINED SPOTTER

0312 PM     HAIL             2 SE ANN ARBOR          42.25N 83.70W
06/27/2006  M0.75 INCH       WASHTENAW          MI   TRAINED SPOTTER

            WIND GUST MEASURED TO 56 MPH.

0312 PM     HAIL             3 SSE ANN ARBOR         42.24N 83.71W
06/27/2006  E1.00 INCH       WASHTENAW          MI   LAW ENFORCEMENT

            OBSERVED AT THE INTERSECTION OF PLATT AND ELLSWORTH.

0314 PM     TSTM WND DMG     ANN ARBOR               42.28N 83.73W
06/27/2006                   WASHTENAW          MI   LAW ENFORCEMENT

            TREE DOWNED ON TOP OF A CAR.

&&

HATZOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

7.6 hours before the tornado, 81 km from the path. June 27, 2006.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 616 joules per kilogram, CIN -46, lifted condensation level 869 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -6 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
350 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

4.4 hours after it, 81 km from the path. June 28, 2006.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 63 joules per kilogram, CIN -100, lifted condensation level 1544 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 23 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
672 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Detroit radar (KDTX), 80 km away, was scanning. The volume nearest the touchdown began at 19:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:45 UTCHAIL 0.753 N BridgewaterWashtenaw, MIOBSERVED AT HICKORY STICKS GOLF CLUB.
18:50 UTCTSTM WND GST 65SalineWashtenaw, MIHAIL TO 3/4 INCH DIAMETER ALSO REPORTED. 6-INCH DIAMETER TREES DOWNED.
18:58 UTCHAIL 12 N SalineWashtenaw, MIOBSERVED AT THE INTERSECTION OF TEXTILE AND ANN ARBOR-SALINE ROADS. WIND GUSTS ESTIMATED TO 55 MPH.
19:00 UTCHAIL 0.753 N SalineWashtenaw, MI
19:03 UTCTSTM WND GST 655 S Ann ArborWashtenaw, MI
19:07 UTCHAIL 1.754 S Ann ArborWashtenaw, MIOBSERVED AT THE INTERSECTION OF STATE STREET AND MORGAN ROAD.
19:10 UTCTSTM WND DMG3 Sse Ann ArborWashtenaw, MIFOUR UTILITY POLES DOWNED. HAIL TO 1 INCH ACCUMULATING ON GROUND BETWEEN SALINE AND YPSILANTI.
19:10 UTCTSTM WND DMG3 Sse Ann ArborWashtenaw, MISIX UTILITY POLES DOWNED. HAIL TO 1 INCH ACCUMULATING ON GROUND BETWEEN SALINE AND YPSILANTI.
19:10 UTCTSTM WND DMG4 S Ann ArborWashtenaw, MITWO 12-INCH TREES DOWNED ACROSS RAILROAD TRACKS.
19:10 UTCHAIL 0.75Ann ArborWashtenaw, MIOBSERVED AT THE INTERSECTION OF PACKARD AND EISENHOWER.
19:10 UTCHAIL 0.88WarrenMacomb, MI
19:12 UTCHAIL 0.752 Se Ann ArborWashtenaw, MIWIND GUST MEASURED TO 56 MPH.
19:12 UTCHAIL 13 Sse Ann ArborWashtenaw, MIOBSERVED AT THE INTERSECTION OF PLATT AND ELLSWORTH.
19:14 UTCTSTM WND DMGAnn ArborWashtenaw, MITREE DOWNED ON TOP OF A CAR.
19:45 UTCTORNADO1 N Estral BeachMonroe, MIOBSERVED NEAR THE INTERSECTION OF CHINAVERE ROAD AND US TURNPIKE. PROPERY DAMAGE REPORTED.
19:45 UTCTORNADOMonroeMonroe, MI
19:48 UTCTORNADO5 Sse South RockwoodMonroe, MI
20:30 UTCTSTM WND DMGRiver RougeWayne, MINUMEROUS 6-INCH DIAMETER TREE LIMBS DOWN. GROUND ALSO COVERED IN HAIL. OBSERVED NEAR ANN VISGER SCHOOL.
20:30 UTCHAIL 0.75River RougeWayne, MI
20:40 UTCHAIL 0.75Downtown DetroitWayne, MIOBSERVED AT COMERICA PARK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of June 27, 2006

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 275:55 PM EDTF0Saint Mary's, MD3.050$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.